Kidney transplant : My husband’s GFR was 15 on... - Vasculitis UK

Vasculitis UK
6,205 members5,459 posts

Kidney transplant

My husband’s GFR was 15 on his last blood test. The doctor is saying he should go on a transplant list. I heard that the immune suppressant drugs after the surgery are brutal. Those of you who’ve had transplants, (or knew someone who has) what was your/their experience? Thank you in advance ❤️

11 Replies
oldestnewest

Everyone I know who has had a transplant says how much it has transformed their lives. But then, when the alternative is constant dialysis appointments or a slow death - how can you say otherwise? However - in case you didn't know there is a forum dedicated to renal transplants and there you will get advice from the horse's mouth so to speak.

healthunlocked.com/transpla...

2 likes
Reply

Thank you I found it 😊

Reply

I've only had my transplant for almost 5 months, but after 3 months the anti-rejection drugs do get reduced. I'm not sure, but think they might get reduced again at 6 months (or possibly later) if things are going well. I have some antibodies against the donor kidney, so I'm on 2 types of anti-rejection meds. The reason I tell you this is because I certainly don't regret the transplant even with more antirejection drugs than your husband may have.

Although I've only had the transplant for 5 months, I've had the condition that caused it (Vasculitis) for 25 years. For most of these 25 years I've had immuno-suppressive drugs which some are the exact same as anti-rejection drugs, or do the same job.

I don't know if your husband is due to have prednisolone (a steroid) long term after transplant, but this drug does cause me problems (severe cramps, mood swings, weight gain, etc) at doses above 5mg. Luckily my transplant hospital doesn't routinely use prednisolone after transplant anymore.

I do tend to have mild cold, chest, nose and ear symptoms. These mainly stem from my vasculitis, but no doubt, my weakened immune system does struggle to get me back to "normal".

Main serious risk will be skin cancer. A bit obvious, but avoid sun and use high spf/high star rated sun screen.

I've had a rejection scare about 2 months in to the transplant, but there hasn't being any point where I questioned if I'd made the correct decision.

As for operation itself, the worst thing for me was that I got an infection while in hospital. Didn't feel too unwell, but I had an awful high temperature.

2 likes
Reply

Thank you so much for your reply. What you wrote was very helpful. You went through a lot. I’m glad you’re feeling better and the surgery was a success ❤️

1 like
Reply

Vasculitis for 25 years, AND a kidney transplant? God bless you!

What type of vasculitis do you have?

Wishing you good health.

Michele

Reply

Hi Michele,

I have Wegener's Granulomatosis (now more commonly know as Granulomatosis with Polyangitis/GPA).

I also have Haemochromatosis, heart failure (left ventricular dysfunction), history of seizures, osteoporosis, gout (improved since transplant), Rheumatoid and osteoarthritis, neuropathy, Mulders click and Morton's neuroma, plus a multitude of associated problems, including those caused my all the meds I'm on.

Yet when I got assessed for migration from DLA to PIP, I suddenly went from High rate to no rate at all. I would have fought the decision, but I just wasn't well enough at the time.

Reply

I'm a newbie, comparatively, though I have MPA. I think the disease causes many more health issues than those commonly considered by most physicians. The decline in my health over the past 6 years has been remarkably sad. It's as though I've aged 25 years. But we keep at it, nonetheless, every day. :)

Reply

I believe one of the imunosupresant drugs used with kidney transplants is Mycophenolate which is what many of us take as a maintenance drug for Vasculitis. I've been on it for six years and side effects have not caused me any great problems. Loose stools is the only issue for me but I'm not sure whether the doses are different for kidney patients.

1 like
Reply

If you are on Mycophenolate Mofetil, ask for it to be changed to Mycophenolate sodium/acid. It helped with my loose stools.

Reply

Thanks, I've got a clinic appointment in a couple of weeks; I'll mention that.

Reply

Hi I had a kidney transpant just over two years ago. This has undoubtedly changed my life beyond recognition. So grateful to the donors family for this. Yes, the anti rejection drugs have some side effects but nothing in comparison to being on dialysis etc before. The main side effects for me are tummy upsets with Mycophenalate and slightly shaky hands with the Adaport. Of course you have to be careful in the sun but the advantages far outweigh the disadvantages. Good luck to your husband. The operation itself was fine for me. Only problem was that I kept getting urine infections for the first couple of months but that was dealt with.

1 like
Reply

You may also like...